Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Norman, OK

April 11, 2005Coal County, Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2005, 2:22 AM CDT for Coal County, Hughes County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 2:22 AM CDT (07:22 UTC)
Expired
Apr 11, 2005, 3:00 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Coal County, OK, Hughes County, OK

The radar

The Norman radar (KTLX), 110 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 110723
SVROUN
OKC029-063-110800-
/O.NEW.KOUN.SV.W.0049.050411T0722Z-050411T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
222 AM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAL COUNTY IN SOUTHEAST OKLAHOMA
  HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 300 AM CDT

* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LAMAR TO
  PHILLIPS...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE CALVIN...COALGATE...DUSTIN...
  GERTY...LAMAR...LEHIGH...OLNEY AND PHILLIPS

HAIL UP TO THE SIZE OF NICKELS IS LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. 
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY 
BUILDING IF A TORNADO IS SIGHTED.

LAT...LON 3517 9623 3443 9639 3445 9612 3532 9598

$$

11
2 follow-up statements
000 
WWUS54 KOUN 110734
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
233 AM CDT MON APR 11 2005

OKC029-063-110800-
/O.CON.KOUN.SV.W.0049.000000T0000Z-050411T0800Z/
COAL OK-HUGHES OK-
233 AM CDT MON APR 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM CDT FOR
HUGHES AND COAL COUNTIES...

AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF LAMAR TO STUART TO 19 MILES SOUTH OF STUART...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS OF 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3519 9616 3457 9622 3445 9612 3529 9599

$$

11
000 
WWUS54 KOUN 110748
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 AM CDT MON APR 11 2005

OKC029-063-110758-
/O.CAN.KOUN.SV.W.0049.000000T0000Z-050411T0800Z/
COAL OK-HUGHES OK-
248 AM CDT MON APR 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR HUGHES AND COAL COUNTIES IS
CANCELLED...

THE STORMS PROMPTING THE SEVERE THUNDERSTORM WARNING HAVE MOVED OUT 
OF THE MENTIONED COUNTIES.

LAT...LON 3519 9616 3457 9622 3445 9612 3529 9599

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:30 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 10, 10:30 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT SUN APR 10 2005

DRYLINE STILL REMAINS ALMOST STATIONARY FROM FREEDOM... TO
WEATHERFORD... TO LAWTON...TO NEAR WICHITA FALLS. COLD FRONT ALSO
MOVING THRU PANHANDLES. STORMS HAVE DEVELOPED IN NORTHERN OK ALONG
THE DRYLINE. FURTHER REDEVELOPMENT WILL BE POSSIBLE ALONG THE
DRYLINE OVERNIGHT WITH THE BEST CHANCE IN NORTHERN OK NEAR THE UPR
LOW. HAVE ADJUSTED POPS TO REFLECT THIS. MODELS SHOWING DRYLINE
REACHING CENTRAL OK BY 12Z. WITH DRYLINE NOT MOVING AS FAR EAST AS
EARLIER EXPECTED...HAVE RAISED MIN TEMPS A FEW DEGREES IN EASTERN
PORTIONS OF CWA WHERE MOISTURE WILL REMAIN THE LONGEST. HAVE
ADJUSTED HOURLY GRIDS TO SHOW CURRENT TRENDS. WILL SEND UPDATE
SHORTLY.

MAXWELL

223 PM CDT SUN APR 10 2005

.DISCUSSION...
DRYLINE HAS PUSHED INTO WESTERN TWO TIER OF COUNTIES THIS AFTERNOON
AND VISIBLE IMAGES INDICATE STORMS ARE TRYING TO DEVELOP OVER
SOUTHWEST KANSAS AND JUST WEST OF METROPLEX. EXPECT AS HEATING
CONTINUES THAT STORMS WILL DEVELOP DURING NEXT HOUR OR TWO WITH
SEVERE STORMS LIKELY. STILL APPEARS THAT DAMAGING WINDS AND HAIL
WILL BE PRIMARY CONCERNS.

EXPECT MOST OF THE STORMS TO BE EAST OF THE FA BY LATE EVENING WITH
LOW CLOUDS WRAPPING BACK INTO NORTHWEST PARTS OF FA.  WILL MAINTAIN
SLIGHT/CHANCE POPS MAINLY NORTH OF I-40 ON MONDAY AS UPPER LOW LIFTS
ACROSS FAR NORTHERN OKLAHOMA INTO SOUTHERN KANSAS.

AS UPPER LOW WOBBLES SLOWLY EAST OF AREA TUESDAY INTO WEDNESDAY...
SURFACE HIGH WILL BUILD SOUTHWARD ACROSS SOUTHERN PLAINS.  EXPECT
DRY WEATHER UNTIL LATE THURSDAY INTO FRIDAY AS NEXT SYSTEM DEVELOPS
TO THE WEST. BEST MOISTURE RETURN INITIAL WITH THIS SYSTEM WILL BE
ACROSS HIGH PLAINS/WESTERN SECTIONS OF FA. WILL MAINTAIN SLIGHT
POPS SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  69  43  69 /  40  20  10  10
HOBART OK         46  67  41  73 /  10  10   0   0
WICHITA FALLS TX  50  73  44  75 /  10  10   0   0
GAGE OK           44  61  37  70 /  20  20   0  10
PONCA CITY OK     52  67  43  67 /  60  20  10  10
DURANT OK         57  73  49  72 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 7 PM SUNDAY FOR OKZ009-OKZ014-OKZ015-
     OKZ016-OKZ017-OKZ021-OKZ022-OKZ023-OKZ024-OKZ027-OKZ033-
     OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-OKZ039-OKZ044-OKZ045.

TX...RED FLAG WARNING UNTIL 7 PM SUNDAY FOR TXZ083-TXZ084-TXZ085-
     TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

06
Hazardous weather outlook, Apr 10, 3:15 PM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN APR 10 2005

OKZ004>048-050>052-TXZ083>090-111200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING OVER A LARGE PART OF CENTRAL AND EASTERN
OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM ARCHER CITY TEXAS...TO
LAWTON...TO WEATHERFORD...TO BUFFALO.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON AND EVENING...BETWEEN NOW AND MIDNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE MAIN HAZARDS ARE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. A
FEW TORNADOES ARE ALSO POSSIBLE.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD PLAN FOR SEVERE
WEATHER OPERATIONS FROM LATE AFTERNOON THROUGH THE EVENING
HOURS.

PEOPLE INVOLVED IN OUTDOOR ACTIVITIES THIS AFTERNOON IN THE SLIGHT
RISK AREA SHOULD CONTINUE TO MONITOR THE WEATHER CLOSELY.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LOCATED OVER NORTHEASTERN NEW
MEXICO CONTINUES TO MOVE EAST. AT MID AFTERNOON THE DRYLINE EXTENDED
FROM A SURFACE LOW IN SOUTHWESTERN KANSAS...THROUGH FAR WESTERN
OKLAHOMA AND INTO WESTERN NORTH TEXAS. THE DRY LINE WILL MOVE SLOWLY
EAST FOR THE REST OF THIS AFTERNOON. MOISTURE AND INSTABILITY
CONTINUE TO INCREASE AHEAD OF THE DRYLINE.

THUNDERSTORMS WILL DEVELOP BETWEEN 4 PM AND 6 PM ALONG THE
DRYLINE...AND MOST LIKELY WILL EVOLVE QUICKLY INTO A SQUALL LINE.
THE LINE OF STORMS WILL MOVE EAST INTO CENTRAL OKLAHOMA LATE THIS
AFTERNOON OR EARLY THIS EVENING...AND INTO EASTERN OKLAHOMA LATER
TONIGHT.

SINCE THE STORMS ARE EXPECTED TO DEVELOP QUICKLY INTO A SQUALL
LINE... THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. THE
TORNADO THREAT WILL BE LIMITED BY UNFAVORABLE LOW LEVEL WIND SHEAR
AND SOMEWHAT DEFICIENT MOISTURE...WHICH WILL HELP TO LIMIT
INSTABILITY. HOWEVER...THERE IS A LOW CHANCE FOR A TORNADO IN ANY
ISOLATED STORMS EARLY IN THE EVENT...OR IN SUPERCELL STORMS EMBEDDED
WITHIN THE SQUALL LINE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...

WITH STRONG WEST WINDS AND LOW HUMIDITIES BEHIND THE DRY
LINE...SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL CONTINUE TO
SEE VERY HIGH TO EXTREME FIRE DANGER LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY... ESPECIALLY ACROSS
NORTHERN OKLAHOMA IN CLOSER PROXIMITY TO THE CENTER OF THE UPPER
LEVEL LOW.

THE NEXT CHANCE OF THUNDERSTORMS BEYOND MONDAY... IS FROM THURSDAY
NIGHT THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
ON MONDAY...APRIL 11.

24/SMITH

In the hours before

Special weather statement, Apr 10, 9:28 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SUN APR 10 2005

OKZ006-110245-
ALFALFA OK-
928 PM CDT SUN APR 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF BURLINGTON AT
928 PM CDT...MOVING NORTH NORTHEAST AT 35 MPH. HEAVY RAIN AND SMALL
HAIL IS LIKELY WITH THIS STORM.

MAXWELL
Special weather statement, Apr 10, 9:54 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CDT SUN APR 10 2005

OKZ012-018-110315-
GARFIELD OK-KINGFISHER OK-
954 PM CDT SUN APR 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND KINGFISHER
COUNTIES.

A LINE OF DEVELOPING THUNDERSTORMS WAS LOCATED FROM HILLSDALE TO 15 MILES
SOUTHWEST OF KINGFISHER AT 954 PM CDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PERSONS IN KINGFISHER AND GARFIELD COUNTIES SHOULD REMAIN ALERT.
Local storm report, Apr 10, 10:35 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 SE NEWCASTLE          35.21N 97.55W
04/10/2005  1.00 INCH        MCCLAIN            OK   NWS EMPLOYEE

&&

JPIKE
Special weather statement, Apr 11, 1:12 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
112 AM CDT MON APR 11 2005

OKZ042-047-051-110630-
JOHNSTON OK-MARSHALL OK-PONTOTOC OK-
112 AM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MARSHALL AND
PONTOTOC COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 4 MILES SOUTHWEST OF
REAGAN TO WESTERN LAKE TEXOMA AT 112 AM CDT...MOVING NORTHEAST AT 50
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. THIS ACTIVITY IS CURRENTLY CAPABLE OF PRODUCING HAIL TO THE
SIZE OF DIMES AND TORRENTIAL RAINFALL.

11
Special weather statement, Apr 11, 1:26 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
126 AM CDT MON APR 11 2005

OKZ042-043-047-051-052-110700-
BRYAN OK-COAL OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-
126 AM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN...COAL...JOHNSTON...
MARSHALL AND PONTOTOC COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM PONTOTOC TO 8 MILES
SOUTHWEST OF WILLIS AT 126 AM CDT...MOVING NORTHEAST AT 40 MPH.
THESE STORMS CONTINUE TO SLOWLY INTENSITY...AND THEY ARE CURRENTLY
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND HAIL UP TO THE SIZE OF
DIMES.

11
Special weather statement, Apr 11, 1:28 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING...
NATIONAL WEATHER SERVICE NORMAN OK
128 AM CDT MON APR 11 2005

OKZ042-043-047-051-052-110700-
BRYAN OK-COAL OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-
128 AM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN...COAL...JOHNSTON...
MARSHALL AND PONTOTOC COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM PONTOTOC TO 8 MILES
SOUTHWEST OF WILLIS AT 126 AM CDT...MOVING NORTHEAST AT 40 MPH.
THESE STORMS CONTINUE TO SLOWLY INTENSIFY...AND THEY ARE CURRENTLY
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND HAIL UP TO THE SIZE OF
DIMES.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:04 PM CDTSevere Thunderstorm WarningOUNMarshall41 min
Apr 10, 7:08 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain52 min
Apr 10, 7:28 PM CDTSevere Thunderstorm WarningOUNBryan47 min
Apr 10, 7:52 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma38 min
Apr 10, 7:55 PM CDTSevere Thunderstorm WarningOUNAtoka50 min
Apr 10, 8:30 PM CDTTornado WarningOUNOklahoma30 min
Apr 10, 8:42 PM CDTSevere Thunderstorm WarningOUNAtoka48 min
Apr 10, 8:58 PM CDTTornado WarningOUNLincoln32 min
Apr 10, 9:26 PM CDTTornado WarningOUNLincoln34 min
Apr 11, 1:49 AM CDTSevere Thunderstorm WarningOUNCoal41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.